Colorado, 2010Flood in Colorado, April 17, 2010
April 17, 2010 · NWS GJT · 1 event in 1 county or zone
An increase in moisture brought a significant precipitation event to areas of southern Colorado where snow melt was already in progress. This resulted in flooding and out of bank flows along portions of the Navajo River and Stollsteimer Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increase in moisture brought a significant precipitation event to areas of southern Colorado where snow melt was already in progress. This resulted in flooding and out of bank flows along portions of the Navajo River and Stollsteimer Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 17, 3:00 AM MST, 5 hours earlier.
Area forecast discussion, Apr 17, 3:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT FRI APR 16 2010
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
CURRENT RADAR MOSAIC AND OBS SHOWING PRECIP FOR MANY AREAS OF SWRN
CO AS TROF APPROACHES FROM THE W. NO SIGNIFICANT REPORTS OF SNOW
EXCEPT FOR WEBCAM AT MONARCH SKI RESORT SHOWING 5 TO 6 INCHES OF
NEW SNOW. BELIEVE SOME ONGOING ACCUMULATION OVR HIGHER ELEVATIONS IN
OUR CWA SO WILL KEEP WINTER STORM WARNINGS GOING. RAINFALL HAS
ALSO BEEN ONGOING FOR MUCH OF YESTERDAY EVENING AND NIGHT FOR AREAS
NEAR DURANGO SO WILL KEEP FLASH FOOD WATCH GOING TOO.
LATEST 06Z NAM12 RUN INCREASES SPEED OF TROF AND PUSHES IT OVR
CONTINENTAL DIVIDE BY NOON AND COMPLETELY OUT OF CWA BY EARLY AFTN.
WATER VAPOR AND IR SATELLITE BACK THIS UP AS EDGE OF COLDEST
CLOUD TOPS HAS JUST ENTERED CO. AS TROF MOVES OVR CO THIS
MORNING...INSTABILITY WILL INCREASE AS INDICATED BY RELATIVELY HIGH
CAPE VALUES AND LOW LIFTED INDICES IN MODELS. CROSS-SECTIONS ALSO
SHOW STEEP LAPSE RATES SO INCLUDED TSRA AND SHOWERS IN FORECAST THRU
THIS EVENING. IMPORTANT TO NOTE THAT LACK OF HEATING THIS MORNING MAY
INHIBIT ANY TSTM FORMATION UNTIL EARLY AFTN. BY LATE EVENING
CONVECTION WILL HAVE ENDED LEAVING SOME CLOUDS FOR AREAS S AND E
WHILE REMAINING AREAS SHOULD CLEAR OUT.
SUNDAY WILL BRING PERIODS OF CLOUDS AND SUN UNDER WEAK AREA OF HIGH
PRESSURE WHILE HEATING OF THE DAY AND OROGRAPHICS WILL CAUSE AFTN
CONVECTIVE SHOWERS AND POSSIBLY TSTM OR TWO ACROSS CWA. THESE
SHOWERS/TSTORMS WILL BE VERY ISOLATED AND SHORT-LIVED IN NATURE.
AS DAYTIME HEATING WANES...CONVECTION WILL SHUT-OFF SUNDAY EVENING
BRINGING A RETURN TO CALMER WX FOR THE OVERNIGHT.
.LONG TERM...MONDAY THROUGH SATURDAY...
MODELS COMING INTO BETTER AGREEMENT WITH SYNOPTIC TIMING. WITH THE
NEXT VIGOROUS PACIFIC LOW PRESSURE SYSTEM PASSING THURSDAY INTO
FRIDAY.
MONDAY-TUESDAY...UNDER HIGH PRESSURE DISTURBANCE UNDERCUT
THE RIDGE AND ADVECTING MOISTURE UP FROM THE SOUTH FOR DIURNAL
SHOWERS. BOTH THE GFS AND EC NOW INDICATE TUESDAY TOO WILL HAVE
SOME DYNAMICAL LIFT...FOR SCATTERED AFTERNOON SHOWERS.
WEDNESDAY-FRIDAY...THE RIDGE GETS SHUNTED EAST AS THE DEEPENING LOW
MAKES LANDFALL. A MOIST S-SW FLOW STRENGTHENS WEDNESDAY AS THE
LOW WORKS INTO THE SOUTHERN GREAT BASIN. THE CANADIAN IS A GOOD
COMPROMISE BETWEEN THE SLOWER GFS AND FASTER EC. GFS HAS TRENDED
TOWARDS THE EC OVER THE LAST FEW MODEL RUNS. THE LOW WEAKENS AND
FILLS SOMEWHAT AS IT MOVES OVER THE REGION THURSDAY INTO FRIDAY.
RAISED POPS FOR THESE PERIODS WITH SIGNIFICANT MTN SNOW AND VALLEY
RAIN POSSIBLE.
SATURDAY...WEAK RIDGING AHEAD OF THE NEXT PACIFIC TROUGH DIGGING IN
FROM THE NORTHWEST. LOW CONFIDENCE ON ITS TIMING.
&&
.AVIATION...
EXPECT PERIODS OF VFR INTERMINGLED WITH MVFR AS UPPER LEVEL
DISTURBANCE MOVES OVR SWRN CO THIS MORNING. AERODROMES N OF I-70...
ESPECIALLY KVEL...WILL HAVE LESS OF A CHANCE FOR SHOWERS AND TSTMS
THOUGH THE POSSIBILITY DOES EXIST. LOWERED CIGS/VIS AND GUSTY WINDS
POSSIBLE IN AND NEAR ANY SHOWER OR TSTM THAT DOES FORM TODAY. BY THIS
EVENING...VFR CONDITIONS WILL RETURN AS CONVECTION ENDS. FOR
SUNDAY...ANOTHER ROUND OF ISOLATED SHOWERS AND TSTORMS EXPECTED WITH
HEATING OF THE DAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES 019-022-023 BELOW 8500 FEET.
WINTER STORM WARNING THIS EVENING THROUGH TO NOON MDT
SATURDAY FOR ZONES 18-19 ABOVE 9000 FT.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM....JOE+EH
AVIATION.....TGRHazardous weather outlook, Apr 17, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT APR 17 2010
COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT APR 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING AND FLASH FLOOD WATCH ARE IN EFFECT THROUGH
THIS MORNING FOR PORTIONS OF SOUTHWEST COLORADO.
IN THE SAN JUAN MOUNTAINS...STORM TOTAL SNOW AMOUNTS WILL REACH A
FOOT OR MORE OVER COAL BANK...MOLAS...AND LIZARD HEAD PASSES.
IN ADDITION...RAIN FALLING ON SNOWPACK BELOW 8500 FEET WILL
INCREASE THE POTENTIAL FOR FLASH FLOODING FOR THE
SOUTHERN VALLEYS FROM MANCOS EASTWARD TO PAGOSA SPRINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
SCATTERED...MAINLY MOUNTAIN...LATE DAY SHOWERS ARE POSSIBLE THROUGH
TUESDAY. INCREASING BREEZES AND SHOWER COVERAGE ARE EXPECTED
STARTING WEDNESDAY AS THE NEXT PACIFIC LOW PRESSURE SYSTEM
APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Flood, Archuleta
- When
- April 17, 8:00 AM MST to 6:00 PM MST
- Where
- Archuleta County, 2.93 mi NE of Chimney Rock to 1.85 mi WSW of Chromo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.235, -107.150
Stollsteimer Creek ran out of its banks in some places within the Aspen Springs subdivision west of Pagosa Springs, which inundated some foot bridges and flooded a trailer that was flooded. A portion of County Road 359 was also washed out due to flowing water exceeding the capacity of a 4 foot diameter culvert underneath the road. Additionally, the Navajo River also flowed out of its banks near the confluence of the Navajo and San Juan Rivers along County Road 551.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 17, 20101 death · 2 injured · 1 event
- Flash Flood and Flooding in Texas, April 17 to 19, 2010$201,000 · 3 events
- Wildfire in South Carolina, April 17, 2010$25,000 · 1 event
- Tornado and Flash Flooding in Texas, April 17, 2010$5,000 · EF0 · 8 events
- Hail in Oregon, April 17, 20101 in hail · 4 events
- Flash Flood in Texas, April 17, 20101 event
- Funnel Cloud in Florida, April 17, 20101 event
- Heavy Rain in American Samoa, April 17, 20101 event
- Flood in New Mexico, April 17 to 18, 2010$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231070.